Alabama, 2009

Tornadoes and Damaging Winds in Alabama, March 26, 2009

March 26, 2009 · NWS BMX · 14 events in 10 counties and zones

A cold front pushing through the area brought a line of thunderstorms that caused high winds and two tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$156,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A cold front pushing through the area brought a line of thunderstorms that caused high winds and two tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 26, 12:05 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 26, 12:05 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
105 AM CDT THU MAR 26 2009

.UPDATE...

MESOSCALE DISCUSSION.

&&

.DISCUSSION...

THE LATEST WATER VAPOR IMAGERY HAS CENTRAL ALABAMA IN A QUITE
DIFFLUENT ZONE. A JET MAXIMUM WAS APPROACHING FROM ACROSS SOUTH
CENTRAL TEXAS. ANOTHER JET MAXIMUM WAS PUSHING TOWARD THE THE GREAT
LAKES FROM THE LOWER MISSISSIPPI VALLEY. SHORT RANGE MODELS STILL
HAVE RATHER ENERGETIC 500MB VORT MAX MOVING OVER NORTHERN ALABAMA
INTO EARLY THURSDAY MORNING. THEREFORE...THE SURFACE LOW PRESSURE
NEAR JACKSON MISSISSIPPI WILL MOVE MOVE NORTHEASTWARD OVERNIGHT AND
ENTER THE TENNESSEE VALLEY EARLY THURSDAY MORNING. A WARM FRONT WAS
LOCATED JUST NORTH OF A LINE FROM DEMOPOLIS TO MONTGOMERY TO
EUFAULA. THE HIGHEST INSTABILITY AND MOISTURE WAS LOCATED NEAR THE
SURFACE LOW...WHERE LOW LEVEL CONVERGENCE WAS MAXIMIZED.

LOW LEVEL JET WILL STRENGTHEN OVER THE NEXT FEW HOURS...TRANSPORTING
HIGHER THETA E AIR...MOISTURE AND INSTABILITY NORTH AND EAST.
ALTHOUGH SURFACE BASED INSTABILITY IS SOMEWHAT LIMITED...SHEAR
PROFILES REMAIN FAVORABLE FOR ISOLATED TORNADOES FOR AREAS GENERALLY
WEST OF INTERSTATE 65 AND NEAR AND SOUTH OF INTERSTATE 20 AND 59.
DAMAGING WINDS WILL ALSO BE FAVORABLE ALONG WITH SOME HAIL.
THEREFORE...THE SQUALL LINE SHOULD HOLD TOGETHER WITH A SEVERE
THREAT INTO THE OVERNIGHT HOURS. IT SHOULD ENTER WESTERN ALABAMA
AROUND 3 AM.

ADDITIONALLY...RAINFALL OF ONE TO TWO INCHES CAN BE EXPECTED NORTH
AND WEST THROUGH THE OVERNIGHT HOURS. MANY LOCATIONS HAVE ALREADY
RECEIVED ONE TO TWO INCHES FROM RAINFALL EARLIER TODAY...SO THERE
REMAINS A FLASH FLOOD THREAT.

75/LINHARES

&&

.AVIATION...

06Z TAF DISCUSSION.

MOST OF THE IMPACT WEATHER WILL AFFECT AREA FROM 08Z UNTIL 14Z. A
SQUALL LINE WILL ENTER WEST ALABAMA ARND 08Z AND PUSH EASTWARD
ACROSS CENTRAL ALABAMA. A TIGHTENING PRESSURE GRADIENT AHEAD OF
SQUALL LINE WILL PRODUCE GUSTY SOUTHEAST WINDS OF 14 TO 22 KNOTS.
MVFR CIGS AND VSBYS WILL PREVAIL AT NORTHERN TAF SITES SINCE THIS
AREA WILL REMAIN IN SHOWERS AND BE LOCATED NORTH OF WARM FRONT. VFR
CONDS WILL PREVAIL AT MGM AND TOI THRU 09Z...BUT MVFR CIGS WILL
LIKELY DEVELOP AFTER 09Z AS AIR MASS MOISTENS. SQUALL LINE WILL
PRODUCE LCL WIND GUSTS UP TO 50 KNOTS.

EXPECT IMPROVING CONDS FOR AREAS WEST OF I-65 BY 15Z AS SHORT WAVE
TROF AND ASSOCIATED RAIN MOVES EAST OF I-65. VFR CONDS OVER MOST
AREAS BY 18Z AS WEAK LOW LEVEL TROF PUSHES THRU AREA AND BRINGS IN
SLIGHTLY DRIER AIR.

58/ROSE

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR ALL OF CENTRAL ALABAMA THROUGH 10 AM THURSDAY.

&&
Hazardous weather outlook, Mar 26, 12:35 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
135 AM CDT THU MAR 26 2009

ALZ011>015-017>050-261130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
135 AM CDT THU MAR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY AFTER
3 AM...AS AN AREA OF LOW PRESSURE MOVES INTO ALABAMA. ISOLATED
TORNADOES AND DAMAGING WINDS STRAIGHT-LINE WINDS ARE POSSIBLE FOR
AREAS GENERALLY NEAR AND SOUTH OF INTERSTATE 20. THE BEST
INSTABILITY WILL BE FOR AREAS WEST OF I-65.

THE THREAT OF LOCALLY HEAVY RAIN ALSO OVERNIGHT. ADDITIONAL RAINFALL
TOTALS OF 1 TO 3 INCHES WILL BE POSSIBLE...RESULTING IN FLASH
FLOODING.

HAVE YOUR NOAA WEATHER RADIO ON ALERT OR MONITOR TELEVISION AND RADIO
REPORTS IN CASE SEVERE OR FLASH FLOOD WARNINGS ARE ISSUED DURING
THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF CENTRAL ALABAMA...
FROM THURSDAY THROUGH EARLY SATURDAY. ALL SEVERE WEATHER THREATS ARE
POSSIBLE INCLUDING TORNADOES...DAMAGING WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAIN. AT THIS TIME...IT APPEARS THAT THERE ARE AT LEAST
THREE WINDOWS OF OPPORTUNITY FOR SEVERE WEATHER.

THE FIRST WINDOW OF OPPORTUNITY WILL BE WINDING DOWN THURSDAY
MORNING. THESE STORMS ARE A CARRYOVER FROM WEDNESDAY NIGHT. THE
STORMS SHOULD BE WEAKENING WITH TIME...BUT THERE WILL BE A SMALL
THREAT WINDOW THROUGH 10 OR 11 AM. THE PRIMARY THREATS WILL BE
DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL. THE STORMS WILL
PUSH SOUTH AND EAST OF THE AREA BY NOON.

THE SECOND SEVERE THUNDERSTORM THREAT WINDOW OF APPEARS TO BE FROM
MIDNIGHT THROUGH 10 AM FRIDAY MORNING.  THE PRIMARY THREATS
ARE DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.

THE THIRD...AND MOST SIGNIFICANT THREAT...WILL BE FROM ROUGHLY 4 PM
FRIDAY AFTERNOON THROUGH NOON SATURDAY.  ALL FACETS OF SEVERE
WEATHER WILL BE POSSIBLE...INCLUDING TORNADOES...DAMAGING WINDS...
LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

DUE TO THE MULTIPLE WAVES OF LOCALLY HEAVY RAIN OVER A PROLONGED
PERIOD...WITH STORM TOTAL RAINFALL AMOUNTS OF 3 TO 6 INCHES...
FLASH FLOODING IS A SIGNIFICANT THREAT BEFORE THE RAIN MOVES OUT ON
SATURDAY. FINALLY...DEPENDING ON WHERE THE HEAVIEST RAIN ENDS UP
FALLING...RIVER FLOODING MAY DEVELOP AND CONTINUE BEYOND SATURDAY FOR
SEVERAL MORE DAYS.

MAKE SURE THAT YOUR SEVERE WEATHER PLANS ARE IN PLACE AND BE READY
TO TAKE ACTION IF WARNINGS ARE ISSUED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED SEVERAL TIMES...FROM TONIGHT THROUGH SATURDAY.

75

In the hours before

Special weather statement, Mar 26, 1:44 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 AM CDT THU MAR 26 2009

ALZ012-022-260830-
LAMAR-PICKENS-
244 AM CDT THU MAR 26 2009

...SIGNIFICANT WEATHER ALERT FOR LAMAR AND PICKENS COUNTIES UNTIL 330
AM CDT...

AT 243 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF CALEDONIA
TO 12 MILES SOUTHWEST OF NEW HOPE...OR ALONG A LINE EXTENDING FROM 11
MILES EAST OF ABERDEEN TO 12 MILES NORTHWEST OF PICKENSVILLE...MOVING
EAST AT 25 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FOREST.
  STAR.
  LAMAR COUNTY AIRPORT.
  CREWS.
  BLOOMING GROVE.

A TORNADO WATCH REMAINS IN EFFECT FOR PICKENS COUNTY UNTIL 900 AM
CDT THURSDAY MORNING FOR ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Columbus AFB radar (KGWX), 53 km away, was scanning. The volume nearest the first event began at 08:22 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 tornado, 1 lightning. Local standard time, as filed.

Tornado, Lamar

When
March 26, 2:20 AM CST to 2:21 AM CST
Where
Lamar County, 3.27 mi SSE of Kennedy to 3.21 mi SE of Kennedy
Rating
EF1
Path length
0.59 mi
Path width
25 yd
Continued into
Fayette, Al (BMX)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
33.537, -87.955

The tornado touched down near the intersection of Junkins Road and Holliman Road, in the southeastern portion of Lamar County. From there, it moved northeastward into Fayette County. In Lamar County, damage was confined to numerous trees that snapped and uprooted.

Tornado, Fayette

When
March 26, 2:21 AM CST to 2:28 AM CST
Where
Fayette County, 7.48 mi S of Belk to 5.94 mi SSE of Belk
Rating
EF1
Path length
3.02 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
33.543, -87.947

The tornado that touched down in southeastern Lamar County moved into southwestern Fayette County. It continued to travel northeastward, across Junkins Drive, Brazeal Road, Wesley Chapel Road, and Howard Drive. It lifted just north of the intersection of Summers Road and AL-159. In addition to numerous trees that were snapped and uprooted, the tornado also damaged two homes, one business shop, and at least 5 outbuildings. A 17 foot camper was pushed 3 feet sideways in the mud due to the force of the wind. A family that was in one of the homes at the time heard the warning via NOAA Weather Radio and went to their storm cellar. They then heard the roar of a jet as the tornado passed overhead, but they made it through the event without any injuries.

Thunderstorm Wind, Sumter

When
March 26, 2:45 AM CST
Where
Sumter County, 2.94 mi S of Siloam
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
32.388, -88.267

Trees were blown down by winds estimated around 50 mph, on CR-9 near the Mission Community.

Thunderstorm Wind, Walker

When
March 26, 3:07 AM CST
Where
Walker County, 1.6 mi SSE of Marietta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.679, -87.387

Several trees were blown down on AL-69, near Blue Water Trace Road.

Thunderstorm Wind, Tuscaloosa

When
March 26, 3:10 AM CST
Where
Tuscaloosa County, Tuscaloosa
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.200, -87.570

Trees and power lines were blown down at several locations around the city of Tuscaloosa.

Thunderstorm Wind, Walker

When
March 26, 3:15 AM CST
Where
Walker County, Bradleytown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
33.730, -87.280

Several trees were blown down onto power lines, which subsequently caused power outages in the city of Parrish.

Thunderstorm Wind, Hale

When
March 26, 3:25 AM CST
Where
Hale County, Greensboro
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
32.700, -87.580

A tree was blown down and heavily damaged an outbuilding and crushed a vehicle.

Lightning, Jefferson

When
March 26, 3:30 AM CST
Where
Jefferson County, 0.56 mi SE of Fairview
Property damage
$20,000
Reported by
Newspaper
Coordinates
33.494, -86.893

An apparent lightning strike caused a tree to fall onto and damage portions of a house, a studio building, a garage, and a car. Time estimated.

Thunderstorm Wind, Jefferson

When
March 26, 3:45 AM CST
Where
Jefferson County, 0.69 mi S of Acipco
Measured
43 kt (49 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.510, -86.820

An 18-wheeler was overturned by winds estimated around 50 mph on Interstate 65 in downtown Birmingham. Single trees and tree branches were blown down at several locations around the city of Birmingham.

Tornado, Shelby

When
March 26, 4:04 AM CST to 4:08 AM CST
Where
Shelby County, 1.06 mi NNE of Maylene to 1.02 mi ENE of Alabaster
Rating
EF0
Path length
3.71 mi
Path width
35 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
33.214, -86.862

The tornado touched down near the intersection of Kent Dairy Road and CR-17, near Maylene. It then moved east-northeast through the old Siluria section of Alabaster, causing sporadic damage, and lifted on the east side of Interstate 65 near exit 238. Numerous trees were snapped and uprooted, and three homes were damaged along the path due to falling trees.

Thunderstorm Wind, Shelby

When
March 26, 4:05 AM CST
Where
Shelby County, 1.26 mi W of Pelham
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
33.278, -86.842

Several trees were blown down on Roy Drive, and blocked the roadway.

Thunderstorm Wind, Dallas

When
March 26, 4:25 AM CST
Where
Dallas County, 3.73 mi SSW of Plantersville
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.625, -86.955

Single trees were blown down at two locations near Plantersville, in the northern portion of the county.

Thunderstorm Wind, Etowah

When
March 26, 4:48 AM CST
Where
Etowah County, 1.5 mi E of Rainbow City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.954, -86.004

Several trees were blown down in the area around Garmon Road, Whorton Bend Road, and River Cliff Drive.

Thunderstorm Wind, Etowah

When
March 26, 4:48 AM CST
Where
Etowah County, 0.5 mi NE of East Gasden
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.005, -85.994

Trees and power lines were blown down on East Cherry Street.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyThe tornado archive for Alabama, 2009Warnings in Alabama, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161478, 161487, 161479, 161480, 161787, 161481, 161776, 161777, 161484, 161482, 161483, 161788, 161485, 161486.